Alert archive / Virginia / Flash Flood Watches in 2020

Flash Flood Watch 18, NWS Blacksburg, VA

December 23, 202028 counties in Virginia

NWS Blacksburg, VA issued this flash flood watch at Dec 23, 2020, 3:15 PM EST for 28 counties in Virginia. It took effect at Dec 24, 2020, 1:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:15 PM EST (20:15 UTC)
In effect from
Dec 24, 2020, 1:00 PM EST
Expired
Dec 25, 2020, 12:00 AM EST
In force
11 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 28 counties

Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Dec 23, 12:47 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 23, 12:47 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1247 PM EST Wed Dec 23 2020

.SYNOPSIS...
High pressure will continue to shift east today, allowing for
mild afternoon temperatures as winds become southerly. A potent
storm system will pass across the mid-Atlantic on Thursday,
bringing gusty winds, locally heavy rain, and the potential for
a few strong storms east of the Blue Ridge. Cold air will build
in rapidly behind the system for Thursday night, resulting in
snow showers and chilly temperatures for Christmas Day.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 956 AM EST Tuesday...

Quiet weather today will give way to locally heavy rain and
gusty winds on Thursday.

High clouds this morning are enough to keep temperatures from
climbing as quickly as they might have but these will move east
by midday with plenty of sunshine for much of the day and still
believe going high temps are looking good. With southerly winds
increasing and already seeing some gusts to near 30 mph along
higher ridges of NW NC and far SW VA, bumped up winds at higher
elevations a bit for the day.

High clouds will then increase again late in the afternoon as a
potent storm system approaches from the west. The southerly
windflow will help temperatures warm slightly above normal, with
highs ranging from the mid/upper 40s for the mountains, to the
low 50s across the Piedmont. With the storm system approaching,
can expect winds across the mountains to gradually increase,
with gusts in the 15 mph to locally 25 mph range by late
afternoon.

Deep moisture will make a rapid return to the area after sunset
as a strong low level jet develops. This will cause low clouds
to develop, with fog, drizzle and light rain becoming
increasingly widespread after midnight. Though winds will not be
from an ideal southeasterly direction, expect to see enough
moisture feed into the area to produce locally up to an inch of
rain along the Blue Ridge, with generally less than a half inch
elsewhere. Low temperatures in the mid 30s to low 40s will occur
early in the night, with temperatures then slowly rising during
the early morning hours of Thursday.

By sunrise Thursday, expect rain to be widespread across much of
the region as the low level jet ramps up to 55 to 60 mph ahead
of a deep low pressure system centered over the central Ohio
River Valley. This will set up the region for the potential of
heavy rain as precipitable water values increase to the 0.9 to
1.3 inch range, or 2-3 times higher than normal for late
December, indicating a very moist atmosphere. While periods of
moderate rain will occur during the morning and early afternoon,
the heaviest rainfall is expected as the cold front moves
across the area during mid-afternoon into the evening. CAPE
values indicate only modest instability, highest across the
Piedmont, but still enough to enhance rainfall rates to
potentially 1-2 inches per hour in the main line of convection.
As long as the line keeps moving, flooding issues should remain
limited, but the potential exists for bands of rain to train
repeatedly across the same locations, which may result in more
extensive flooding in spots. Believe a flash flood watch will
be needed for most, if not all, of the forecast region, but
would like to give the day shift another opportunity to have a
look before deciding how to handle this.

The other big concern will be the potential for locally damaging
wind gusts that can impact anywhere in the forecast area, but
better chances for this are expected across the Piedmont during
the late afternoon/early evening timeframe. The low level jet
will continue to intensify as the supporting upper level low
pressure system becomes more negatively tilted. Any showers/
storms that become intense enough during the afternoon may
funnel some of these 65+ mph winds aloft down to the surface.
As such, the Storm Prediction Center has identified areas along
and east of Highway 29 for a Marginal Risk of damaging winds.

The cold front will push quickly east during the afternoon and
evening, which will bring rapidly falling temperatures in its
wake. May see a rain begin to transition to snow across the
higher ridges of southeast West Virginia and far western
Virginia before sunset, but believe any accumulating snow will
take place more so after sunset.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 245 AM EST Wednesday...

A mix of potentially initially heavy rain, followed by
measurable snow in the mountains and gusty winds, and low wind
chills are expected Christmas Eve night into Christmas Day and
lingering into Saturday morning.

By early Thursday evening, the cold front will have made
progress eastward through at least the western third of the
region. Colder air will have switched rain showers to snow
showers at the highest elevations in this western third. Central
and eastern areas will still have the potential for very gusty
showers coincident to the cold front as it sweeps through the
area, along with locally heavy rainfall. Somewhere between
roughly midnight and 200 AM EST Friday, the front will exit the
region to the east.

Once the front has passed any particular area, west to
northwest winds will start to increase. Across southeast West
Virginia, south into the Northern Mountains of North Carolina,
this will evolve into an upslope snow event, that will linger
for a few parts of this region into late Friday night. Moisture
on the back edge of the cold front is expected to trail the
front for a few hours as colder air works its way into eastern
parts of the area. Some isolated to scattered snow showers will
be possible across eastern sections late Thursday night with
little to no accumulation.

Across the west, snow is expected to accumulate to some degree
for roughly all areas along and west of a line from Boone, NC to
Floyd, VA to Hot Springs, VA. The highest amounts will be where
the effects of northwest upslope snow last the longest, in
particular western section of Greenbrier County, WV. Other
bull's eyes of higher amounts will be the Burkes Garden, Mount
Rogers, and the higher peaks of northwest North Carolina areas.
After the quick burst of snow immediately following the cold
front in locations just downwind of the crest of the Blue Ridge,
additional snowfall immediately east of the Blue Ridge will
mainly be flurries through the remainder of Thursday night into
early Friday. Some areas of the mountains could see advisory
level snows, and perhaps warning levels. However, one unknown
that could make a difference in warning vs advisory vs no
advisory would be how much snow melts at the onset of the event
given the series of mild days leading up to the event. Given
this, our confidence in snow amount values reaching warning
criteria are under 50 percent, and thus we are holding on the
issuance of any winter storm watches at this point.

Scattered snow showers are expected to continue across the
preferred upslope areas of southeast West Virginia into Friday
night, but experiencing decreasing coverage and amounts as the
night progresses. Saturday into Saturday night will trend milder
with less cloud cover as the system's parent upper low heads
into New England, and an upper level ridge starts building into
the area from the west.

Other elements to consider during the winter weather include
the potential for very gusty winds behind the front Thursday
night and wind chill values both Christmas morning and Saturday
morning. Wind gusts will approach, but currently are not
expected to reach wind advisory criteria. Wind chills in the
single digits above zero and the single digits below zero are
expected across the mountains Christmas morning and Saturday
morning. As we get closer to the time in question, we may need
to issue a wind chill advisory if enough territory looks to have
readings at or below -5F. Wind chills values across the
Piedmont during these same time frames are expected to be in the
teens to lower 20s.

Confidence levels in the overall weather scenario is moderate
to high. Confidence in the finer details such as snowfall
amounts, and the location of the higher amounts are not as clear
with a low to moderate level confidence.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 148 PM EST Tuesday...

Low confidence with system approaching the region on Monday.

Upper trough axis moves off the East Coast and the upper ridge
builds northward across our region Saturday. High pressure
remains in control of our weather Saturday night into Sunday.
Dry weather with moderating temperatures expected this weekend.
By Sunday maximum temperatures will be close to normal. Low
pressure with trailing warm and cold fronts will lift north on
Sunday into the Ohio Valley. By Sunday night, the cold front
reaches the mountains with chance for snow showers and snow
flurries. The frontal boundary moves east across our area with a
moisture of rain and snow showers Monday into Monday night. The
cold front pushes east into the Atlantic coast Tuesday. High
pressure will build across our region for Midweek.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EST Wednesday...

VFR conditions remain in place through this afternoon into the
evening with increasing south to southeasterly winds in advance
of significant frontal system approaching from the west. Expect
wind gusts this afternoon to reach into the 15kt to locally
25kt range, mainly across the higher ridges.

Low level moisture will increase quickly after 00Z this evening
due to a strengthening southerly low level jet. MVFR to patchy
IFR ceilings will develop across the area during the 02Z to 06Z
timeframe, with patchy fog and drizzle resulting in localized
reduced visibilities. Ceilings will continue to lower to IFR by
dawn tomorrow, with rain and fog becoming increasingly
widespread. IFR conditions with areas of light to at times
moderate rain through 18Z.

Extended Aviation Discussion...

A strong cold front will arrive Thursday/Christmas Eve late
afternoon to early evening, accompanied by sharply colder
temperatures and gusty west winds into Friday/Christmas Day.
Snow showers with accumulating snow of at least a few inches
likely in the western mountains, including KBLF and KLWB and
possibly also KBCB. Wet runways will very quickly ice up with
snow and the rapid temperature drop to below freezing, which
which may be an issue even at eastern TAF site. MVFR or better
conditions should return to areas east of the Blue Ridge late
Thursday night into Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF
NEAR TERM...NF/SK
SHORT TERM...DS
LONG TERM...KK
AVIATION...NF/SK
Hazardous weather outlook, Dec 23, 5:44 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 AM EST Wed Dec 23 2020

NCZ001-018-VAZ007-009-015-WVZ042-043-507-508-241045-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Eastern Greenbrier-Western Greenbrier-
544 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong storm system will bring the potential for heavy rain and
possible localized flooding, as well as strong wind gusts on
Thursday morning and afternoon. This will be followed by accumulating
snowfall on Thursday night and early Friday as cold air builds in
behind the system. The combination of these hazards may make for
difficult travel conditions leading into the Christmas Holiday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ002-003-019-020-VAZ010>014-016>020-022>024-032>035-WVZ044-241045-
Alleghany NC-Surry-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe-
544 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong storm system will bring the potential for heavy rain and
possible localized flooding, as well as strong wind gusts on
Thursday morning and afternoon. The combination of these hazards may
make for difficult travel conditions leading into the Christmas
Holiday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-VAZ043>047-058-059-241045-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
544 AM EST Wed Dec 23 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong storm system will bring the potential for heavy rain and
possible localized flooding, as well as strong wind gusts on
Thursday afternoon and evening. A few storms may develop that may
become strong to severe during the afternoon and evening, resulting
in localized wind damage. The combination of these hazards may make
for difficult travel conditions leading into the Christmas Holiday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 2:51 PM ESTWinter Storm WarningRNKGrayson, Smyth, Tazewell39 hr
Dec 23, 2:51 PM ESTWinter Weather AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more48 hr

Nearby

Flash Flood Watches in Virginia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.